Drug-Induced Hepatotoxicity Publications (6509)
Drug-Induced Hepatotoxicity Publications
This review would give a precise idea of ATD-induced hepatotoxicity, its underlying mechanisms and alternative therapies for the same.
The human hepatocarcinoma functional liver cell line was maintained in 3-dimensional culture alone or in co-culture with human acute monocytic leukemia cells. 2. In vivo, laboratory indices of liver dysfunction and histology were normal after administration of sevoflurane. CCl4 treatment increased blood AST/ALT levels, liver caspase-3 and -9 activities and liver malondialdehyde, accompanied by centrilobular hepatocyte necrosis. Halothane increased AST/ALT levels, caspase-3 and -8 activities (but not malondialdehyde) concomitant with widespread hepatotoxicity. In vitro, CCl4 treatment increased caspase-9 activity and decreased both mitochondrial membrane potential (MMP) and cell viability. In co-culture, halothane increased caspase-8 activity and decreased MMP and cellular viability. There were no toxic responses in CYP2E1 knockdown in monoculture and co-culture. 3. CYP2E1-inducing compounds play a pivotal role in halogenated hydrocarbon toxicity. 4. Changes in hepatocyte caspase-8 and -9 activities could be novel biomarkers of metabolites causing DILI, and in pre-clinical development of new pharmaceuticals can predict nascent DILI in the clinical stage.
As to promote the recognition of HILI and tackle the issue, a guideline for the diagnosis and treatment of HILI has recently been drafted by Chinese scientists. As suggested by the guideline, the hepatotoxicity issue of CHM, as a matter of fact, is overestimated. Up to date, the investigation of hepatotoxicity of CHM is now booming with worldwide application of CHM. This review therefore provides useful information for investigating hepatotoxicity of herbal medicine and characterizing DILI caused by CHM. In addition, authors describe in which way further efforts should be made to study the rationale of CHM and liver injury.
Using physiologically-based pharmacokinetic model-predicted drug exposure and enzyme/transporter inhibition constants determined in vitro, our model correctly predicted indinavir-mediated hyperbilirubinemia in humans and rats. Nelfinavir was predicted not to cause hyperbilirubinemia, consistent with clinical observations. We next examined a new drug candidate that in rats caused both elevations in serum bilirubin and biochemical evidence of liver injury. Simulations suggest that bilirubin elevation primarily resulted from inhibition of transporters rather than global liver dysfunction. We conclude that mechanistic modeling of bilirubin can help elucidate underlying mechanisms of drug-induced hyperbilirubinemia, and thereby distinguish benign from clinically important elevations in serum bilirubin. This article is protected by copyright. All rights reserved.
Since the liver is a major site for drug metabolism, drug-induced liver injury is a serious health concern for certain agents. At the molecular level, various mechanisms may protect or harm the liver during drug-induced hepatocellular injury including signaling pathways and endogenous factors (e.g., Bcl-2, GSH, Nrf2, or MAPK). The interplay between these and other pathways in the hepatocyte can change upon drug or drug metabolite exposure leading to intracellular stress and eventually cell death and liver injury. This review focuses on mechanistic studies investigating drug-induced toxicity in the TAMH line and how alterations to hepatotoxic mechanisms in this model relate to the in vivo situation. The agents discussed herein include acetaminophen (APAP), tetrafluoroethylcysteine (TFEC), flutamide, PD0325901, lapatinib, and flupirtine.
Plasma levels of APAP and its reactive metabolite N-acethyl-p-benzoquinone imine (NAPQI) increased 4 to 7 hr after the APAP treatment. The mean Cmax level of APAP at 2,000 mg/kg with BSO was approximately 200 µg/mL, which was comparable to high-risk cutoff value of the Rumack-Matthew nomogram. Interestingly, plasma alanine aminotransferase (ALT) did not change until 7 hr and increased 24 hr or later after the APAP treatment, indicating that this phenotypic outcome was similar to that in humans. In addition, circulating liver-specific miR-122 and miR-192 levels also increased 24 hr or later compared with ALT, suggesting that circulating miR-122 and miR-192 may serve as potential biomarkers to detect hepatotoxicity in cynomolgus monkeys. These results suggest that the hepatotoxicity induced by APAP in the monkey model shown here was translatable to humans in terms of toxicokinetics and its toxic nature, and this model would be useful to investigate mechanisms of drug-induced liver injury and also potential translational biomarkers in humans.
Transcriptome microarray analysis was performed on whole larvae or dissected adult livers. Integration of data sets from different drug treatments at different stages identified common upregulated detoxification pathways. Within these were candidate biomarkers which recurred in multiple treatments. We prioritized four highly upregulated genes encoding enzymes acting in distinct phases of the drug metabolism pathway. Through promoter isolation and fosmid recombineering, eGFP reporter transgenic zebrafish lines were generated and evaluated for their response to DILI drugs. Three of the four generated reporter lines showed a dose and time dependent induction in endodermal organs to reference drugs and an expanded drug set. In conclusion, through integrated transcriptomics and transgenic approaches, we have developed parallel independent zebrafish in vivo screening platforms able to predict organ toxicities of preclinical drugs.
A total of seven (7.7%) patients with ATT-induced ALF who had underwent live donor liver transplantation were included in the study. Out of seven patients, three (42.8%) had established diagnosis of tuberculosis and the remaining (58.2%) patients were started on ATT empirically. The median duration of ATT intake was 2 months. All the patients underwent live donor liver transplant as they met King's College criteria, and their model for end-stage liver disease score was above 35 on admission, receiving graft from first degree relatives. Histopathology of explant liver showed pan acinar necrosis. Restarting of ATT after transplant was individualized. It was restarted only in two (28%) patients with prior sputum-positive pulmonary tuberculosis after a median time of 27 days after transplant. ATT was not restarted in rest of the (72%) patients. Postoperative mortality was seen in two (28%) patients due to conditions that masquerade the ATT-induced acute liver failure. The overall survival rate was 71.4% with a median follow up of 22 months. Live donor-related transplantation is feasible option in ATT-induced acute liver failure. Restarting of ATT post liver transplant is feasible and should be individualized along with frequent monitoring of immunosuppressant levels; however, if the primary diagnosis of tuberculosis was empirical, reintroduction of ATT can be omitted.
In this study, we describe the role of ER stress in PZA induced hepatotoxicity in vivo and in vitro. We found that PZA induces apoptosis in HepG2 cells, and causes liver damage in rats, characterized by increased serum ALT, AST and TBA levels. PZA impairs antioxidant defenses, although this effect did not play an important role in resulting liver injury. The ER stress related proteins GRP78, p-PERK, p-eIF2α, ATF4, CHOP and caspase12 were activated after PZA exposure both in vivo and in vitro. Furthermore, as an ER stress inhibitor, sodium 4-phenylbutyrate (4-PBA) could ameliorate PZA toxicity in HepG2 cells and rat liver. These results have potential implications for the pathogenesis of PZA-induced hepatotoxicity in which ER stress especially PERK-eIF2α-ATF4-CHOP pathway participates in hepatocellular injury.